Medical Questions? Ask a Doctor Online!
The bloating symptom that you have could be from gastroparesis, increased intestinal gas or constipation. The metformin portion of your Actosplusmet frequently produces GI symptoms but when this is the case it is more often diarrhea, cramping, GI upset type symptoms.
The diabetic diet should not be at odds at all with weight loss/weight control goals. Emphasis on lower simple sugars to the greatest extent and secondary emphasis on low fats and complex carbs. Protein rich foods would be the only portion really encouraged.
The erythromycin actually acts as a stimulant to the GI tract. It helps the gastroparesis but can in some cause other GI symptoms.
I would recommend that you may benefit to try a probiottic. Some bacteria in the GI tract may be gas producing and this could be the source of your bloating symptom.
The broccoli is a contributor to gas formation in some. It is otherwise a healthy food item. You may wish to pay attention to whether eating this bothers you or not.
If you have Lactose intolerance then this is a possible contributor to your symptoms of bloating. Lactose undigested by the body by the enzyme lactase will result in increase gas formation by bacterial breakdown of this sugar. If this is the case then taking Lactaid 1 to 3 caplets with each meal may help. Often foods may contain lactose even when you don't expect it to.
Hypoglycemia is avoided by a balanced intake of complex carbohydrates. This is tricky as your overall goal is to keep this portion low but you can get too low in this regard as well. Type two diabetes means that the glucose on the inside of cells is lower for any given blood sugar reading. Diabetics may become symptomatic at higher glucose readings than the 65 considered the normal lower end of the spectrum. (It is what I refer to as your "floor" the point at which you become symptomatic.) Actos portion of your medicine helps to lower your "floor" (ie, makes you more tolerant of somewhat lower blood sugar readings since it increases the uptake of glucose into cells) If your "floor" without the Actos were 80 then with the Actos it may be that you still feel OK down to 70 for example.
The Domperidone may reduce the nausea but would not really help the stomach to empty faster.
I hope this information helps. Further questions are welcome. If you have other questions then I will be happy to get back with you. If my answer has been helpful and to your satisfaction then please remember to press the "ACCEPT" button. Thank You and Best Regards,
Anthony Bray MD
Your answer was helpful in giving me several things to think about, and some useful information.
You mentioned constipation as a possible cause of bloating/distention. Oddly enough, I don't have that problem. When my GI doctor tried me on a laxative in 2008, it backfired and caused diarrhea. Re metformin, I don't seem to have those usual side effects.
I will try to pay attention to whether the Ery-tabs are causing other GI symptoms. I don't plan to refill more than once unless my GI doctor advises it.
You mentioned trying a probiotic. Could you explain this term and give some examples, e.g., is Activia considered a probiotic? I put it in my evening smoothies last year for awhile, and thought it helped to relieve the bloating/distention. However, I stopped when I realized how much sugar it contained.
For the last few months, I've used nonfat Carbmaster yogurt in my smoothies instead. It only has 3g of sugar in a 6 oz serving. I can't tell that this makes my problems worse because if I'm going to have the symptoms, they will show up by late afternoon or suppertime, e.g., 6-7pm. I drink my smoothies several times a week around 10pm in the hope that they will fill that desire for something sweet, and keep me from snacking on anything else. This is a Weight Watchers recipe with fresh fruit such as strawberries, nonfat yogurt, 1/2 cup Lactaid and ice cubes made in a blender. Is this habit actually contributing to my gastroparesis?
Re lactose intolerance, I was diagnosed with that several years ago. When I started using Lactaid on my cereal and wherever else I needed milk, and stopped eating ice cream, the symptoms were pretty much eliminated. Cheese never seemed to cause lactose intolerance, but I haven't stopped eating cheese (mostly lowfat) to determine whether could be connected to gastroparesis (diagnosed 2007).
I did eat a lot of broccoli in a salad I made yesterday, and continued eating today. I normally don't have that much. Even though I felt better earlier today, tonight I haven't been able to finish eating dinner because the bloating--with some pain--is so uncomfortable. Also had to change to a bathrobe. So maybe I overdid it with the broccoli. Are there some other examples of veggies that I should avoid eating/overeating?
Although the Domperidone may not eliminate all gastro symptoms, going back up to 4 tabs a day worked miracles in eliminating the hypoglycemic symptoms, which popped up last year. They caused great misery because I couldn't figure out how to control low blood sugar through diet, and the Actoplusmet didn't seem to have any effect. Also the symptoms were inconvenient when they appeared when I was traveling.
Finally, it might help you to know what other meds I'm on in case you recognize something that could cause gastro symptoms. I went into a hospital in 2008 to have all the meds I was on (far too many) examined thoroughly. I was so bad off that I looked that I had Parkinson's, couldn't sleep and couldn't concentrate on reading or conversations. The meds I didn't need were eliminated, doses were adjusted for those I did need and only one new med was added.
What I'm taking now is appropriate for all my mental and physical conditions, except for the gastro stuff I can't get rid of.
Here's the list: Seroquel, Budeprion, Clonazepam, Actoplusmet, Toviaz, Vitamin D, Fish Oil, Synthroid, Lipitor, Domperidone, Omeprazole, Xalatan eye drops, baby aspirin to prevent heart attack or stroke and Chlorhexidine Gluconate oral rinse.
Dr. Bray, Since I did reply instead of clicking on Accept Answer, will I hear further from you? Carol Reilly
A probiotic is an additive that provides healthy bacteria to populate the GI tract. The idea is that certain bacteria help to prevent takeover by a pathogen (disease causing bacteria) Yogurt contains naturally occurring and benign type bacteria. Activia is indeed a probiotic with Bifida regularis. Either of these would help to prevent the occurrence of significant infections with pathogens (Salmonella sp, Shigella sp, Klebsiella sp.,C.difficile and others). These products would be expected to promote more normal peristalsis(moment of the bowels) without diarrhea.
Reglan can produce extra pyramidal side effects (Parkinson-like). It would otherwise be a good medicines for gastroparesis but from your history it sounds that you did not tolerate this medicine.
In reviewing your meds I would note a couple of potential concerns to watch for. The Seroquel can cause hyperglycemia, elevated triglycerides, elevated cholesterol, constipation, abdominal pain. ((We have to keep in mind that certain side effects are so frequently reported that you have to judge what happens in your case and not focus too much on potential side effects. For example headache is a potential side effect almost always listed with medicines as with any study group this is going to be occurring at a rate high enough that it has to be listed as a potential. Even placebo may have 10% of study populations with headache))
Toviaz may frequently cause constipation. (Again I note that you report that you do not have this problem)
Lipitor has GI upset listed as a potential side effect. In practical terms I have not noticed this as a frequent complaint among patients on this medicine. Similar results and experience with Wellbutrin, clonazepam, and omeprazole. The last would seem to be off the hook as you have been off this medicine and know that were did worse while off of it. Prilosec also has GI problems listed but is not a common associated problem. Xalatan has no GI side effects on its short list (MPR listing) ((MPR = Monthly Prescribing Reference))
The early satiety feeling which makes you not feel like finishing a meal is likely due to your gastroparesis. This would be classic for this.
In evaluating the sense of bloating it is sometimes helpful to check a plain abdominal set of x-rays. Increased small bowel gas would be likely due to gas -forming bacteria or lactose intolerance. Increased stool in the intestines would be consistent with a form of constipation even though you may have atypical symptoms. Increased size of the stomach may confirm or coincide with the extent to which this symptom may be produced by the gastroparesis.
I hope this information helps. Further questions are welcome if you have others. Best Regards,
Thank you for your thorough answers to my questions. I appreciate the time you took to address each of my issues re gastroparesis. The information will give me some things to work on, as well as items to discuss with my GI doctor.
You are very welcome. Take care,